Wyoming, 2019Flash Flooding in Wyoming, July 22, 2019
July 22, 2019 · NWS RIW · 2 events in 1 county or zone
Slow moving thunderstorms brought locally heavy rain to portions of Fremont County, Wyoming. The worst flooding was east of DuBois, Wyoming, where mud flows caused by a clogged culvert closed US 20 26 for three hours.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Slow moving thunderstorms brought locally heavy rain to portions of Fremont County, Wyoming. The worst flooding was east of DuBois, Wyoming, where mud flows caused by a clogged culvert closed US 20 26 for three hours. Some flooding was also noted along Red Canyon Road in the Lander, Wyoming Foothills.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before the first event at Jul 22, 1:57 PM MST, 1 hour 3 minutes earlier.
Area forecast discussion, Jul 22, 1:57 PM MST, 1 hour 3 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
257 PM MDT Mon Jul 22 2019
.SHORT TERM...(This evening through Tuesday)
Issued at 221 PM MDT Mon Jul 22 2019
Thunderstorms starting to percolate along the higher elevations
this afternoon, being buoyed by midlevel impulse and daytime
heating reaching the mid 80s in places. Steering flow is not very
strong, so some storms may produce some brief heavy downpours. As
the wave shifts east, some showers may continue for Natrona
county well into this evening before dissipating. Conditions
tomorrow will be similar to today, with daytime heating sparking
thunderstorms on the higher elevations, and slowly drifting east
during the afternoon.
.LONG TERM...(Tuesday night through Monday)
Issued at 221 PM MDT Mon Jul 22 2019
By Wednesday the ridge will begin to break down, with a cold front
moving across the area. Isolated convection will possible through
Thursday but mainly limited to higher elevations and across
southern Wyoming. Moisture will return by Friday evening, as
models continue to show a shortwave in relatively zonal flow
kicking off perhaps more widespread convection coverage Friday
night through the weekend. Despite the chances for thunderstorms
each day, many locations will remain dry. This means continued
drying of fuels, and coupled with lightning and gusty thunderstorm
winds, fire weather conditions will need to be closely monitored.
&&
.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1210 PM MDT Mon Jul 22 2019
Mainly VFR conditions expected today. There will likely be
afternoon and evening high- based thunderstorms, mainly along and
east of the Divide. Very brief IFR/MVFR conditions are possible in
convection. Wind will be relatively light today, but breezy
easterly winds are expected to develop this evening mainly across
Natrona and Sweetwater counties.
&&
.FIRE WEATHER...
Issued AT 221 PM MDT Mon Jul 22 2019
Warm to hot weather continues the next several days. Scattered
showers and thunderstorms are expected the rest of today and again
tomorrow during peak heating. Thunderstorms are expected to be
slow movers, so risk of dry lightning is slightly lessened.
Humidity will again fall below 20 percent for all lower elevations
due to higher temperatures. Lack of defined weather systems nearby
will keep winds low for all areas, except for near thunderstorms.
Mixing and smoke dispersion will range from fair to very good.
&&
.RIW WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
SHORT TERM...Straub
LONG TERM...Myers
AVIATION...Myers
FIRE WEATHER...Straub
Hazardous weather outlook, Jul 22, 2:27 AM MST, 12 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
327 AM MDT Mon Jul 22 2019
WYZ001>020-022>030-230930-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Big Horn Basin-Southwest Big Horn Basin-
Southeast Big Horn Basin-Owl Creek and Bridger Mountains-
Bighorn Mountains West-Bighorn Mountains Southeast-
Northeast Johnson County-Southeast Johnson County-
Teton and Gros Ventre Mountains-Jackson Hole-
Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
327 AM MDT Mon Jul 22 2019
This Hazardous Weather Outlook is for Western and Central Wyoming.
.DAY ONE...Today and Tonight
Isolated late day and evening thunderstorms, most numerous East of
the Divide.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
Tuesday and Wednesday...Isolated to widely scattered
thunderstorms in the afternoon and evening.
Friday...Isolated late afternoon and evening thunderstorms over
the far west.
Saturday...Isolated to widely scattered thunderstorms over central
and southern portions.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.
In the hours before
Special weather statement, Jul 22, 1:35 PM MST, 1 hour 25 minutes before
Special Weather Statement
National Weather Service Riverton WY
235 PM MDT Mon Jul 22 2019
WYZ015-017>019-222115-
Wind River Basin-Wind River Mountains East-Green Mountains and
Rattlesnake Range-Lander Foothills-
235 PM MDT Mon Jul 22 2019
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN FREMONT COUNTY UNTIL
315 PM MDT...
At 233 PM MDT, Doppler radar was tracking an areas of strong
thunderstorms near Lander, moving northeast at 25 mph.
Pea size hail and winds in excess of 30 mph will be possible with
this storm.
LAT...LON 4251 10848 4286 10898 4305 10850 4272 10799
TIME...MOT...LOC 2033Z 238DEG 20KT 4276 10860
Myers
Special weather statement, Jul 22, 2:24 PM MST, 36 minutes before
Special Weather Statement
National Weather Service Riverton WY
324 PM MDT Mon Jul 22 2019
WYZ019-222200-
Green Mountains and Rattlesnake Range-
324 PM MDT Mon Jul 22 2019
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN FREMONT COUNTY UNTIL
400 PM MDT...
At 324 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles southeast of Sand Draw, which is 18 miles northwest of Jeffrey
City, moving east at 10 mph.
Half inch hail and winds in excess of 30 mph will be possible with
this storm.
This storm will remain over mainly rural areas of southeastern
Fremont County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4256 10776 4264 10811 4276 10810 4276 10799
4275 10798 4276 10796 4276 10793 4277 10792
4278 10783 4277 10781 4277 10779 4273 10775
TIME...MOT...LOC 2124Z 278DEG 8KT 4269 10805
MyersSpecial weather statement, Jul 22, 2:30 PM MST, 30 minutes before
Special Weather Statement
National Weather Service Riverton WY
330 PM MDT Mon Jul 22 2019
WYZ002-003-222215-
Cody Foothills-Absaroka Mountains-
330 PM MDT Mon Jul 22 2019
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN PARK COUNTY UNTIL
415 PM MDT...
At 330 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles east of Valley, which is 26 miles west of Meeteetse, moving
east at 20 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
This storm will remain over mainly rural areas of southeastern Park
County, including the following locations... Sunshine Reservoir.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Brief heavy rainfall is also occurring with this storm.
&&
LAT...LON 4408 10948 4426 10951 4430 10897 4404 10896
TIME...MOT...LOC 2130Z 265DEG 19KT 4418 10940
AR
Special weather statement, Jul 22, 2:47 PM MST, 13 minutes before
Special Weather Statement
National Weather Service Riverton WY
347 PM MDT Mon Jul 22 2019
WYZ019-222230-
Green Mountains and Rattlesnake Range-
347 PM MDT Mon Jul 22 2019
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN FREMONT AND
NORTHEASTERN SWEETWATER COUNTIES UNTIL 430 PM MDT...
At 346 PM MDT, Doppler radar was tracking an area of strong
thunderstorms near Jeffrey City, moving east at 25 mph.
Half inch hail and winds in excess of 30 mph will be possible with
this storm.
This strong thunderstorm will be near...
Jeffrey City around 355 PM MDT.
Split Rock around 425 PM MDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4243 10752 4223 10752 4218 10767 4215 10788
4232 10795 4241 10802 4253 10802 4259 10789
4259 10755 4243 10751
TIME...MOT...LOC 2146Z 258DEG 20KT 4248 10788
MyersFlash Flood, Fremont
- When
- July 22, 3:00 PM MST to 6:00 PM MST
- Where
- Fremont County, 8.6 mi ESE of Sinks Canyon Sp to 9.62 mi SE of Sinks Canyon Sp
- Cause
- Heavy Rain
- Reported by
- Social Media
- Coordinates
- 42.685, -108.675
Some flooding occurred along Red Canyon Road to the south of Lander, Wyoming.
Flash Flood, Fremont
- When
- July 22, 4:00 PM MST to 7:00 PM MST
- Where
- Fremont County, 9.68 mi WNW of Burris to 10.44 mi WNW of Burris
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 43.447, -109.431
Heavy rain and a clogged culvert caused rain and mud to flow across US Route 20 26 about 13 miles east of Dubois, Wyoming between mile markers 69 and 70. The Wyoming Department of Transportation had bring out plow trucks to remove the mud.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds in Virginia, July 22, 20191 death · 2 injured · $38,000 · 70 kt wind · 20 events
- Damaging Winds in Maryland, July 22, 20191 death · 78 kt wind · 34 events
- Flash Flood in Arizona, July 22, 20191 death · 1 injured · $20,000 · 1 event
- Flash Flood and Debris Flow in California, July 22 to 24, 2019$8.0 million · 60 kt wind · 8 events
- Hail and Damaging Winds in New Jersey, July 22 to 23, 20191.5 in hail · 105 events
- Damaging Winds and Lightning Strike in New York, July 22, 2019$69,000 · 56 kt wind · 19 events
- Dust Storm and Damaging Winds in Arizona, July 22, 2019$84,000 · 62 kt wind · 10 events
- Damaging Winds in Virginia, July 22, 2019$44,000 · 55 kt wind · 15 events
- Flash Flooding in Mississippi, July 22, 2019$60,000 · 3 events
- Flash Flood and Flooding in Pennsylvania, July 22, 2019$45,000 · 7 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, July 22 to 23, 201950 kt wind · 36 events
- Flash Flooding in California, July 22 to 25, 2019$38,000 · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 839496, 839495.